Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 14, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 22, 2009, 1:38 PM MST for Coconino County, Navajo County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2009, 1:38 PM MST (20:38 UTC)
- Expired
- Aug 22, 2009, 2:15 PM MST
- In force
- 37 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:30 AM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 22, 9:30 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST SAT AUG 22 2009 .SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BRING A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES OVER THE WEEKEND. BY MONDAY AND FOR MUCH OF NEXT WEEK...SOUTHWEST FLOW ALOFT WILL RESULT IN SOME DRYING ACROSS THE AREA WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AND GRADUALLY WARMING DAYTIME TEMPERATURES. && .DISCUSSION... MOISTURE HAS INCREASED OVERNIGHT AS EXPECTED. SATELLITE AND RADAR IMAGERY THIS MORNING SHOW A BAND OF DEEP LAYERED CLOUDS STRETCHING FROM ROUGHLY LAS VEGAS NV THROUGH TUCSON. THIS BAND WILL MOVE SLOWLY NORTHWARD TODAY. TODAY CHANCES FOR PRECIPITATION WERE INCREASE TO THE 50-65 PERCENT RANGE FOR AREAS WEST OF A LINE FROM TUSAYAN TO ALPINE. LOCALLY HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM PAGE TO PAYSON. PREV DISCUSSION 230 AM... HIGH PRESSURE OVER NEW MEXICO WILL COMBINE WITH A WEAK CUTOFF LOW OFF THE BAJA CALIFORNIA COAST TO PRODUCE A MOIST SOUTHERLY FLOW ACROSS NORTHERN ARIZONA THE NEXT COUPLE OF DAYS. FOR TODAY...EXPECT AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. A BAND OF MOISTURE...LOCATED OVER SOUTHERN ARIZONA DURING THE EARLY MORNING HOURS...WILL ADVECT NORTHWARD THROUGH THE DAY IN ADVANCE OF A SHORT-WAVE DISTURBANCE MOVING NORTHWARD FROM MEXICO. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE FROM THE KAIBAB PLATEAU AND MOGOLLON RIM SOUTHWARD. THE CHANCE FOR SHOWERS WILL REMAIN LOW ACROSS THE NORTHEAST CORNER OF ARIZONA WHERE MOISTURE VALUES WILL REMAIN ON THE LOW SIDE. FROM THE MOGOLLON RIM SOUTHWARD EXPECTING GENERAL PRECIPITATION AMOUNTS IN THE 0.10 TO 0.20 RANGE THROUGH THIS EVENING WITH THE HIGHEST AMOUNTS FROM ABOUT PRESCOTT WESTWARD. ON SUNDAY...BAJA CALIFORNIA CUTOFF LOW WILL TRANSFORM INTO AN OPEN WAVE AND HEAD TOWARD ARIZONA. STRENGTHENING SOUTHERLY FLOW WILL SPREAD MOISTURE ACROSS ALL OF NORTHERN ARIZONA. AS A RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA...MOST NUMEROUS FROM FLAGSTAFF EASTWARD. FOR MONDAY AND MUCH OF NEXT WEEK...DRY SOUTHWEST FLOW IN THE MID TO UPPER LEVELS WILL DO BATTLE WITH A MORE MOIST SOUTHERLY FLOW IN THE LOWER LEVELS. THE DEVELOPMENT OF SOUTHWEST FLOW WILL CERTAINLY RESULT IN A DOWNTURN IN THE COVERAGE OF SHOWERS AND STORMS BUT THE FLOW IS JUST WEAK ENOUGH TO ALLOW MOISTURE TO CONTINUE HEADING NORTHWARD FROM MEXICO IN THE LOWEST LEVELS. AS A RESULT...WILL CONTINUE TO CARRY A LOW CHANCE OF PRECIPITATION NEXT WEEK WITH THE BEST CHANCE ALONG THE ARIZONA/NEW MEXICO BORDER. MCCOLLUM && .AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP BY AROUND 18Z ALONG AND SOUTH OF THE MOGOLLON RIM...WITH WIDELY SCATTERED STORMS NORTH OF THE MOGOLLON RIM DEVELOPING LATER IN THE AFTERNOON. MVFR CONDITIONS WITH ISOLATED IFR VISIBILITIES ARE LIKELY WITH THESE STORMS. IN ADDITION...THE STRONGEST STORMS MAY CONTAIN HAIL AND WIND GUSTS NEAR 30 KT. STORM MOTION WILL BE TOWARD THE N-NW NEAR 20 KT. AREAL COVERAGE OF STORMS IS EXPECTED TO DECREASE TO ISOLD TO WDLY SCT OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................DL AVIATION................JJ VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 22, 9:41 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 941 AM MST SAT AUG 22 2009 AZZ004>018-037>040-230700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 941 AM MST SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE IS MOVING NORTHWARD INTO NORTHERN ARIZONA THIS MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WEST OF A LINE FROM TUSAYAN TO ALPINE. LOCALLY HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM PAGE TO PAYSON. AREAS EAST OF THE LINE FROM TUSAYAN TO ALPINE SHOULD SEE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY....SOUTHERLY FLOW WILL CONTINUE OVER ARIZONA...AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN ARIZONA. THE CHANCES WILL FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:49 PM MST | Areal Flood Advisory | FGZ | Navajo | 116 min |
| Aug 22, 2:29 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 22, 2:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 22, 4:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.